Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 40, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2016, 11:03 PM EDT for Clay County, Owsley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 11:03 PM EDT (03:03 UTC)
- Expired
- Aug 5, 2016, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080 WGUS53 KJKL 050303 FFWJKL KYC051-189-050600- /O.NEW.KJKL.FF.W.0040.160805T0303Z-160805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1103 PM EDT THU AUG 4 2016 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CLAY COUNTY IN SOUTHEASTERN KENTUCKY... SOUTHEASTERN OWSLEY COUNTY IN SOUTHEASTERN KENTUCKY... * UNTIL 200 AM EDT * AT 1101 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO AN INCH AND A HALF OF RAIN HAS FALLEN ACROSS THE AREA BETWEEN 10 AND 11 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... ROADS...AND ROADSIDE CULVERTS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MANCHESTER...SIDELL...MAJOR...SACKER GAP...TAFF...ONEIDA...URBAN... FALL ROCK...RICETOWN...THOMAS...HOOKER...GOBBARD...NEWFOUND... WILD CAT...TANKSLEY...ARNETT...HORSE CREEK JUNCTION...HERRON... LUCKY FORK AND SIBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370 $$ GEOGERIAN
2 follow-up statements
638 WGUS73 KJKL 050340 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1140 PM EDT THU AUG 4 2016 KYC051-189-050600- /O.CON.KJKL.FF.W.0040.000000T0000Z-160805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY KY-OWSLEY KY- 1140 PM EDT THU AUG 4 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR NORTHWESTERN CLAY AND SOUTHEASTERN OWSLEY COUNTIES... AT 1137 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT UP TO TWO INCHES OF RAIN HAS FALLEN IN PORTIONS OF THE AREA BETWEEN 10:30 AND 11:30 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MANCHESTER...SIDELL...MAJOR...SACKER GAP...TAFF...ONEIDA...URBAN... FALL ROCK...RICETOWN...THOMAS...HOOKER...GOBBARD...NEWFOUND... WILD CAT...TANKSLEY...ARNETT...HORSE CREEK JUNCTION...HERRON... LUCKY FORK AND SIBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370 $$ GEOGERIAN
797 WGUS73 KJKL 050559 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 159 AM EDT FRI AUG 5 2016 KYC051-189-050608- /O.EXP.KJKL.FF.W.0040.000000T0000Z-160805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY KY-OWSLEY KY- 159 AM EDT FRI AUG 5 2016 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLAY AND SOUTHEASTERN OWSLEY COUNTIES WILL EXPIRE AT 200 AM EDT... THE HEAVY RAIN HAS ENDED AND WATER IS RECEDING. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370 $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:08 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 4, 9:08 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson KY 908 PM EDT THU AUG 4 2016 .UPDATE... Issued at 908 PM EDT THU AUG 4 2016 Convection is gradually becoming more disorganized with time as we lose heating. Still, with the short wave trough in the vicinity of the area, can not rule out isolated to scattered activity to threaten at times through the overnight. Storms have been putting down impressive rainfall rates; however, given the downward trend in general, expect the heavy rainfall threat to diminish as well over the next few hours. Updates have been sent. && .SHORT TERM...(This evening through Friday night) Issued at 355 PM EDT THU AUG 4 2016 A mid level shortwave is moving through the Lower OH Valley region this afternoon between ridging centered off the Carolina Coast and another ridge from the Southern Plains into the mid MS Valley region. Further northwest, a closed low is moving across western Ontario with associated shortwave trough south into the Upper MS Valley and northern Plains areas. At the surface, an area of high pressure was centered to the east and northeast of the area with a surface reflection of the shortwave trough extended from southern IL and trailed south into middle TN. Upstream of the area, an area of low pressure was moving across Ontario with a cold front trailing south into the Plains. Shower and thunderstorm coverage is greatest at present near the center of the slow moving shortwave and over the Cumberland Valley with coverage more isolated further east. Moisture is also deepest across this area with analysis of 1.8 inches or greater in these areas. These storms into this evening and possibly the overnight will be slow moving in general. Where outflows interact or some training of activity occurs, locally heavy rain will be a concern. The shortwave will only slowly make its way toward the Appalachians and should not depart east of the area until Friday afternoon. Thus even overnight tonight, isolated to scattered showers and some thunderstorms cannot be ruled out. Outside of these showers and any thunderstorms some breaks in the clouds will occur and with a moist airmass in place in the lower levels patchy fog will develop and might become dense in a few spots. This would particularly be the case near where heavier rain has fallen or will fall. The initial shortwave departing should combine with daytime heating for an increase in coverage of convection through the day on Friday, especially across the eastern two thirds of the area. This activity should wane with shortwave departing and loss of daytime heating on Friday evening. However, as the next shortwave and associated cold front approaches, chances will increase from the northwest late in the period. Temperatures will remain seasonably mild, with mid to upper 80s and some locations possibly touching 90 for highs on Friday. Lows tonight and Friday night should again be a couple of degrees either side of 70. .LONG TERM...(Saturday through Thursday) Issued at 301 PM EDT THU AUG 4 2016 Confidence is high on a cold front swinging south across eastern kentucky on Saturday with better shower and storm coverage across most of the area. For this reason, have trended pops upward and generally on the high side of guidance. PW's up near 2 inches will lead to some locally heavy rainfall, but modest storm movement out of the northwest at 15 to 20 mph should keep flooding threat at bay. Should be our last good chance of rain for several days as surface high builds in from the north. GFS tries to bring moisture back into the area as early as Monday with some precipitation again possible. ECWMF is dry through Tuesday. Given the boundary may wash out just to our south, it wouldn't take much to bring moisture back to the north. Thus, will leave a small mention of showers/storms on Monday afternoon and Tuesday, but both days could easily end up dry. By Wednesday, enough moisture should return to support better chances for afternoon/evening showers/storms. That will continue through the end of the week, as we maintain the summer pattern with upper level ridging across the eastern CONUS. Highs will generally remain at or a few degrees above guidance in the mid to upper 80s through the period. Lows will start off a bit cooler early next week with a few upper 50s possible Monday morning, with warmer lows expected as we head through the week and humidity returns. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 908 PM EDT THU AUG 4 2016 Scattered to numerous showers and thunderstorms will gradually diminish to isolated to scattered coverage through the night. Any passing storms will bring temporary IFR or worse visibilities. Given the extensive heavier rainfall coverage, have included LIFR or worse fog at all TAF sites, either from visibility or ceilings. Once the fog and low clouds burn off by 13z Friday, some scattered showers will threaten through the day, with a better potential for thunder in the afternoon. && .JKL Watches/Warnings/Advisories... None. && UPDATE...GEOGERIAN SHORT TERM...JP LONG TERM...KAS AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 4, 3:32 PM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT THU AUG 4 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 332 PM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY EVENING. SOME OF THE STORMS DURING THIS TIME COULD PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/JP
In the hours before
Local storm report, Aug 4, 6:12 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN HIATT 37.42N 84.38W
08/04/2016 M3.04 INCH ROCKCASTLE KY EMERGENCY MNGR
MEASURED IN JUST OVER AN HOUR.
&&
GEOGERIANLocal storm report, Aug 4, 9:34 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
934 PM EDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD MANCHESTER 37.15N 83.77W
08/04/2016 CLAY KY COUNTY OFFICIAL
MUDDY GAP AND WHITE STREET WERE CLOSED DUE TO FLASH
FLOODING. GREEN STREET HAD FLOWING WATER OVER THE ROAD
AND PORTIONS OF THE ROAD WERE TEARING APART.
0715 PM HEAVY RAIN 2 SSE JACKSON 37.53N 83.36W
08/04/2016 M2.12 INCH BREATHITT KY NWS EMPLOYEE
MEASURED IN JUST OVER AN HOUR.
0800 PM FLASH FLOOD 2 SSW BEVERLY 36.90N 83.55W
08/04/2016 BELL KY TRAINED SPOTTER
OVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED
PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER.
TIME ESTIMATED FROM RADAR.
0800 PM FLASH FLOOD 1 SSW BEVERLY 36.91N 83.54W
08/04/2016 BELL KY TRAINED SPOTTER
PORTIONS OF MUD LICK BRANCH ROAD WASHED AWAY.
&&
JVMLocal storm report, Aug 4, 9:41 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
941 PM EDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD WNW BEVERLY 36.93N 83.53W
08/04/2016 BELL KY TRAINED SPOTTER
OVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED
PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER.
TIME ESTIMATED FROM RADAR.
&&
JVMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:30 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Rowan | 2 hr |
| Aug 4, 9:00 PM EDT | Flash Flood Warning | JKL | Bath | 3 hr |
| Aug 4, 10:26 PM EDT | Areal Flood Advisory | JKL | Clay, Owsley | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.